Call Us Today! 919-888-4634
Bright Audiology - Sanford, NC

Ibuprofen is a medication that is usually used to help manage pain in people around the world. While it is often considered to be one of the safest drugs on the market, there is a disadvantage that is quickly becoming apparent to people all over the world: hearing loss. Many people are experiencing hearing loss as a result of using ibuprofen, and we are going to see why this is the case and what we can do to prevent it from happening.

Conclusive Findings

These findings came after experimenting with 60,000 women over a period of fourteen years. According to the academic research performed for the American Journal for Advanced Epidemiology, a quarter of the women who took part in the study had higher levels of hearing loss when they used the medication two or more times a week. This significant finding shows a significant link between the medication and hearing loss.

Causes

The major cause of hearing loss as attributed to medication is called ototoxicity. Essentially, the ear is poisoned by the chemicals that are sent floating through the cochlear over a long period of time. Also, acetaminophen and ibuprofen both restrict blood flow to the cochlea, leading to inner ear damage that can cause permanent hearing loss. This will manifest in many different symptoms like dizziness and ringing in the ears. If you suffer from any of these ailments, then it is best to discuss options with your doctor. More than likely, the doctor will tell you to stop using the medication to see if you are able to recover any hearing prowess.

More Research

There is an ongoing study involving one hundred and fifty thousand women that is looking to follow up on the findings of this current study. In particular, they are investigating how the balance of diet and hormones change as a person ages, and what impact they have on the hearing of the individual in the future.

What to Do

If you find that you are a person that is experiencing hearing loss and you have been taking his medicine, the first step is to cease usage. Then, you should find an alternative medicine that can still provide you with the pain relief that you need but will also not harm your hearing. Naproxin is one of the most common forms of pain relief, but even then you should consult your doctor before switching medications and see what advice they can offer you. Remember that many flu medications that you buy over-the-counter do actually have ibuprofen in them. By making small adjustments in how you take medication in your daily life, you may actually be able to save a good portion of your hearing.

Call Now
Find Location